Monolukast & stomach ulcers

Hi all.

I used to take monolukast for a number of years. Never had any problems with it, until i developed a stomach ulcer. My doctor advised me to come off it, as it may of caused the ulcer. After medication my ulcer has recovered (about a year ago now). I am seeing my asthma nurse on friday. I'm wondering whether it would be best for me to go back onto monolukast as my asthma never flared up while i was taking it.

Has anybody else had the same problem.?


Julie X

2 Replies

  • Hi Julie,

    Stomach ulcers aren't listed as a side effect of montelukast in the BNF, do you know what made your doctor think it was the montelukast that caused it? Were you taking any other medication such as prednisolone or NSAIDs (ibuprofen, diclofenac) that might have caused the ulcer? Did you have an endoscopy (camera down the throat and into the stomach) to confirm that it was an ulcer?

    Even if it was the montelukast that caused the ulcer, you should be safe to take it with an acid reducing medication such as lansoprazole, which hopefully would prevent any ulcers forming. If it worked so well for you before, I would seriously consider asking your doctor if you can try it again.

    Take care

    Em H

  • Hi Emily

    Thanks for your reply. I had a scan at the hospital, i had to watch what i ate & took medication. My doctor 'guessed' it was the monolukast & said it would be best to come off it. I think i would be best back on it as i never really suffered with such a bad cough when i got a cold when i was taking it.

    Thanks again


You may also like...